Tennessee, 2009

Flash Flood and Hail in Tennessee, September 8, 2009

September 8, 2009 · NWS MRX · 10 events in 4 counties and zones

Scattered diurnal convection developed and resulted in severe wind gusts and hail on the Cumberland Plateau near the Kentucky border, as well as across Southeast Tennessee in Chattanooga and vicinity. The storms developed ahead of a very slow moving upper level low pressure system over the Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered diurnal convection developed and resulted in severe wind gusts and hail on the Cumberland Plateau near the Kentucky border, as well as across Southeast Tennessee in Chattanooga and vicinity. The storms developed ahead of a very slow moving upper level low pressure system over the Midwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 8, 12:30 PM EST, 2 hours earlier.

Area forecast discussion, Sep 8, 12:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT TUE SEP 8 2009

.AVIATION...CALM TO LIGHT WINDS UNDER SFC HIGH THROUGH PERIOD.
AFTN HEATING WILL TRIGGER SCATTERED CONVECTION. COVERAGE SHOULD BE
LIMITED AND MENTION AT TAF SITES NOT WARRANTED AT THIS TIME. AREAS
OF FOG EXPECTED OVERNIGHT. PREVAILING LIFR VSBY IN FOG LIKELY
BETWEEN 0909/0913Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, Sep 8, 1:50 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 AM EDT TUE SEP 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
250 AM EDT TUE SEP 8 2009 /150 AM CDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW SYSTEM TO THE NORTH WILL DRIFT CLOSER TO THE
SOUTHERN APPALACHIANS TODAY...ENABLING MORE MOISTURE TO ENTER THE
AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...SOME OF
WHICH WILL PRODUCE HEAVY RAIN AND CAUSE ISOLATED MINOR FLOODING. A
FEW OF THE STORMS COULD BECOME STRONG TO NEAR SEVERE LEVELS WITH
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY FOR FLOODING AND
STRONG WINDS. DO NOT PUT YOUR SAFETY IN JEOPARDY.

In the hours before

Local storm report, Sep 8, 9:04 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1004 AM EDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     RED BANK                35.11N 85.29W
09/07/2009                   HAMILTON           TN   LAW ENFORCEMENT

            TREES AND LARGE LIMBS DOWN ON WEST SIMS DR IN REDBANK.
            REPORTED BY RED BANK POLICE DEPT.

&&

GRC

The radar

The Northeast Alabama radar (KHTX), 90 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
September 8, 2:30 PM EST
Where
Hamilton County, 1.69 mi E of Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.250, -85.170

A few trees were reported down near Soddy-Daisy.

Thunderstorm Wind, Rhea

When
September 8, 2:45 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.690, -84.860

A few trees and limbs were reported down in Spring City and the surrounding area.

Hail, Hamilton

When
September 8, 3:35 PM EST
Where
Hamilton County, 0.57 mi W of Boyce
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.080, -85.240

Nickel sized hail was reported in Chattanooga.

Thunderstorm Wind, Hamilton

When
September 8, 3:36 PM EST
Where
Hamilton County, 0.56 mi E of Hixon
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.150, -85.220

A few trees were reported down near Eldridge Road in Hixson.

Hail, Hamilton

When
September 8, 3:48 PM EST
Where
Hamilton County, 1.33 mi WSW of Collegedale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.040, -85.070

Penny sized hail was reported near Collegedale.

Hail, Bledsoe

When
September 8, 7:00 PM CST
Where
Bledsoe County, Pailo
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
35.470, -85.320

Penny size hail was reported in the Palio community.

Thunderstorm Wind, Bledsoe

When
September 8, 7:00 PM CST
Where
Bledsoe County, 3.64 mi WSW of Tiptop
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.610, -85.280

A few trees were reported down in the western part of the county.

Hail, Claiborne

When
September 8, 9:00 PM EST
Where
Claiborne County, 1.77 mi SE of Dilley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.510, -83.900

Penny size hail was reported four miles southeast of Clairfield on Highway 63.

Thunderstorm Wind, Claiborne

When
September 8, 9:00 PM EST
Where
Claiborne County, 1.77 mi SE of Dilley
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.510, -83.900

A few trees were reported down four miles southeast of Clairfield on Highway 63.

Flash Flood, Bledsoe

When
September 8, 8:15 PM CST to 9:35 PM CST
Where
Bledsoe County, 0.05 mi WNW of Pailo to 0.4 mi E of Pailo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.470, -85.321

Several inches of water was reported over the road along highway 127/28, with flash flooding occurring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189616, 189625, 189627, 189628, 189634, 189641, 189642, 189646, 189648, 198064.